Alert archive / Washington / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Spokane, WA

August 5, 2010Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 5, 2010, 4:32 PM PDT for Chelan County, Washington. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2010, 4:32 PM PDT (23:32 UTC)
Expired
Aug 5, 2010, 6:00 PM PDT
In force
88 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 135 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2010-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2010-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WGUS56 KOTX 052332
FFWOTX
WAC007-060100-
/O.NEW.KOTX.FF.W.0003.100805T2332Z-100806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
432 PM PDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 600 PM PDT

* AT 423 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING FROM A THUNDERSTORM 
OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHATTER   
CREEK CAMPGROUND...JOHNNY CREEK CAMPGROUND...AND ALPINE LAKES 
WILDERNESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...FOREST ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4769 12100 4763 12072 4742 12089 4742 12091
      4744 12094 4750 12100 4756 12110 4758 12110

$$

SGB
2 follow-up statements
058 
WGUS76 KOTX 060018
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
518 PM PDT THU AUG 5 2010

WAC007-060100-
/O.CON.KOTX.FF.W.0003.000000T0000Z-100806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
518 PM PDT THU AUG 5 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
SOUTHWESTERN CHELAN COUNTY...

AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHATTER CREEK
CAMPGROUND...JOHNNY CREEK CAMPGROUND...AND ALPINE LAKES WILDERNESS 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AS WELL AS FOREST ROADS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4769 12100 4763 12072 4742 12091 4744 12094
      4750 12100 4756 12110 4758 12110

$$

SGB
945 
WGUS76 KOTX 060057
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
557 PM PDT THU AUG 5 2010

WAC007-060103-
/O.EXP.KOTX.FF.W.0003.000000T0000Z-100806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
557 PM PDT THU AUG 5 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR SOUTHWESTERN
CHELAN COUNTY...

THE PERSISTENT THUNDERSTORM RESPONSIBLE FOR THE HEAVY RAINFALL HAS 
TRACKED NORTH OF THE AREA AND NO ADDITIONAL HEAVY RAIN IS EXPECTED.

ALTHOUGH THE RAIN HAS ENDED...DELAYED RUNOFF MAY STILL CAUSE SOME 
RISES ALONG SMALL STREAMS DURING THE NEXT HOUR.  

LAT...LON 4769 12100 4763 12072 4742 12091 4744 12094
      4750 12100 4756 12110 4758 12110

$$

SGB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:35 PM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 5, 2:35 PM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
235 PM PDT THU AUG 5 2010

.SYNOPSIS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
AND OVERNIGHT...AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE
INLAND NORTHWEST FRIDAY MORNING. A COOLING TREND WILL BEGIN ON
FRIDAY AND CONTINUE INTO THE WEEKEND. BY SATURDAY...TEMPERATURES
WILL BE SEVERAL DEGREES COOLER THAN AVERAGE...AND THE RELATIVELY
COOL WEATHER WILL PERSIST INTO EARLY NEXT WEEK.

&&

.DISCUSSION...

THIS EVENING AND TONIGHT...AS OF 21Z...THE REMNANTS OF THE UPPER
LOW THAT HAS PRODUCED THUNDERSTORMS THE LAST FEW DAYS WAS CENTERED
OVER SOUTHWEST BRITISH COLUMBIA. WEAK CONVECTION HAS BEEN ONGOING
OVER THE FAR NORTHERN CASCADES TODAY...BUT HAS PRODUCED LITTLE IN
THE WAY OF SIGNIFICANT RAIN OR LIGHTNING. LOOK FOR CONTINUED OVER
THE NORTHERN CASCADES THROUGH THE EVENING...MAINLY TIED TO THE
TERRAIN. IT IS UNLIKELY THAT ANY STORMS WILL REACH WENATCHEE OR
CHELAN SINCE THE MID LEVEL FLOW WILL TAKE STORMS OFF THE HIGH
TERRAIN TO THE NORTH/NORTHEAST. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE MOUNTAINS OF
NORTHEAST WASHINGTON...THE BLUE MOUNTAINS...AND OVER THE
PANHANDLE MOUNTAINS THIS EVENING. RUC AND MSAS ANALYSIS SUGGEST
THAT THE CONVECTIVE CAP HAS WEAKENED...BUT THERE IS LITTLE
SYNOPTIC SUPPORT FOR WIDESPREAD THUNDERSTORMS. SATELLITE IMAGERY
SUGGESTS THAT THE BEST VORTICITY ADVECTION IS OVER SOUTHERN
IDAHO...IN THE MOUNTAINS NORTHEAST OF BOISE. INCREASED SYNOPTIC
SCALE SUPPORT WILL ARRIVE AFTER 09Z...AS A WELL DEFINED UPPER
TROUGH OFF THE COAST OF WASHINGTON...TRACKS TOWARD THE COLUMBIA
BASIN. THE CENTRAL AND SOUTHERN IDAHO PANHANDLE AS WELL AS FAR
SOUTHEAST WASHINGTON WILL PROBABLY HAVE THE BEST CHANCE OF
THUNDERSTORMS AFTER MIDNIGHT INTO THE EARLY MORNING HOURS. THE 18Z
NAM AND THE 12Z GFS PROG NEGATIVE THETA-E LAPSE RATES BETWEEN
700-500MB...IN THE VICINITY OF A 700MB BAROCLINIC ZONE.
IF ANY THUNDERSTORMS FORM OVER THE PALOUSE...CAMAS PRAIRIE...OR
IDAHO PANHANDLE EARLY IN THE MORNING...CLOUD BASES WILL BE AT OR
ABOVE 10KFT...AND WILL PRODUCE VERY LITTLE SIGNIFICANT RAIN.

FRIDAY AND SATURDAY...THE COOLING TREND FOR THE WEEKEND WILL BEGIN
ON FRIDAY AS A WEAK COLD FRONT PUSHES THROUGH THE INLAND NORTHWEST
ON FRIDAY MORNING. AFTER SEVERAL DAYS OF THUNDERSTORMS...THE
CASCADES WILL EXPERIENCE A MORE STABLE...MARINE AIR MASS. LOCALLY
BREEZY CONDITIONS WILL DEVELOP ALONG THE EAST SLOPES OF THE
CASCADES AS COOLER AIR FROM WESTERN WASHINGTON SPILLS THROUGH THE
MOUNTAIN GAPS. ISOLATED THUNDERSTORMS IN THE SPOKANE FORECAST AREA
WILL BE LIMITED TO MOUNTAINS OF THE IDAHO PANHANDLE. EVEN COOLER
AIR WILL ARRIVE ON SATURDAY AS A REINFORCING SHOT OF MARINE AIR
SPILLS INTO THE REGION WITH ANOTHER PROGRESSIVE SHORTWAVE TROUGH.
THERE SHOULD BE ENOUGH COOL AIR ALOFT TO SUSTAIN WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS ALONG THE CANADIAN
BORDER. THE NAM AND GFS ARE IN GOOD AGREEMENT WITH THE GENERATION
OF CONVECTION IN THE MOUNTAINS AROUND MAZAMA...REPUBLIC...AND
PRIEST LAKE. /GKOCH

SUNDAY THROUGH TUESDAY...OVERALL...MODELS REMAIN IN DECENT
AGREEMENT THROUGH THE PERIOD THAT A MEAN TROUGH REMAINS FIXED
OVER THE REGION ALLOWING A SERIES OF WEAK SHORTWAVES PASS THROUGH
THE REGION. ONE WAVE WILL MOVE THROUGH SUNDAY...A SECOND
MONDAY...THEN A THIRD TUESDAY. THE TIMING AND STRENGTH OF SUNDAY'S
WAVE IS WELL AGREED UPON VIA MEDIUM-RANGE MODELS...HOWEVER THE
STRENGTH AND TIMING OF THE LATTER WAVES STILL HOLD SOME
UNCERTAINTY. FOR SUNDAY AND MONDAY...THE SHORTWAVES WILL MAINLY
PASS THROUGH NORTHERN WA/SOUTHERN BC SO POPS AND/OR CHANCE FOR
SHOWERS/THUNDERSTORMS WILL FOCUS ACROSS MY NORTHERN MTN ZONES
(MAINLY NORTH OF HIGHWAY 2). BY TUESDAY...THERE ARE SOME MODEL
SOLUTIONS...PARTICULARLY THE EUROPEAN AND CANADIAN...THAT
SUPPORT A MUCH DEEPER...STRONGER SHORTWAVE PASSAGE. WHILE THESE
SOLUTIONS LACK SUPPORT FROM THE GFS/GEFS MEAN...IT DEFINITELY
BEARS WATCHING FOR THESE SOLUTIONS WOULD SUPPORT AT LEAST MENTION OF
THUNDERSTORMS ACROSS ALL LOCATIONS. ATTM...HAVE INTRODUCED POPS
INTO PORTIONS OF THE WEST PLAINS AND PALOUSE SOUTHWARD INTO THE
BLUE MTNS...BUT WILL HOLD OFF ON THE WESTERN AND LOWER COLUMBIA
BASIN UNTIL MORE CONFIDENCE IS ACHIEVED IN THE MODEL DATA.

WEDNESDAY AND THURSDAY...THE LONGWAVE PATTERN BECOMES HIGHLY
AMPLIFIED AS A RIDGE BUILDS INTO SOUTHERN ALASKA (ALONG 140W) AND
TROUGH CENTERS DOWN THE CONTINENTAL DIVIDE. THERE IS OVERWHELMING
AGREEMENT AMONGST THE MEDIUM RANGE MODELS ON THE EVOLUTION OF THE
AMPLIFIED FLOW...HOWEVER WHETHER THE RIDGE CAN BUILD FAR ENOUGH
INLAND TO DOMINATE THE INLAND NW OR REMAIN WELL OFF THE COAST WITH
AN UNSEASONABLY COOL TROUGH IS THE FORECAST CHALLENGE. THE
GEM...00Z EC...ECMWF ENS MEAN...AND NAEFS MEAN... WOULD SUPPORT
THE LATTER...OR COOLER SOLUTION. ON THE OTHER END OF THE
SPECTRUM...THE 12Z GFS...GEFS MEAN...AND TO SOME DEGREE 12Z
ECMWF... SUPPORT A SLIGHTLY EASTWARD NUDGE OF THE NORTHERLY JET
AND WARMER CONDITIONS. OUTSIDE THE 12Z ECMWF WHICH NOW DELAYS THE
COOLER TROUGH UNTIL FRIDAY...THE ECMWF HAS PORTRAYED BETTER RUN TO
RUN CONSISTENCY AND HAVE TREND THE FORECAST IN THIS DIRECTION.
THIS RESULTS IN INCREASING THUNDER CHANCES INTO THURSDAY AS A
DEEPER WAVES PENETRATES THE INLAND NW FROM THE NORTH BUT FOR
NOW...HAVE HELD OFF ON ANY DRASTIC COOLING UNTIL FRIDAYN DUE TO
THE SUBTLE CHANGES THAT CAME WITH THE 12Z MODEL SUITE.
TEMPERATURES THROUGH THE PERIOD WILL BE NEAR TO SLIGHTLY BELOW
NORMAL. /SB

&&

.AVIATION...
FAIRLY LOW CONFIDENCE SET OF TAFS FOR THE SPOKANE...PULLMAN...AND
LEWISTON AREAS. WE WILL BE MONITORING THE DEVELOPMENT OF
THUNDERSTORMS OVER NORTHEAST OREGON. 12Z GFS SUGGESTS DEVELOPS MORE
INSTABILITY AND THUNDERSTORMS BETWEEN 00Z-06Z OVER NORTHEAST
OREGON...WHICH TRACK INTO LEWISTON/PULLMAN AROUND 03Z. THE 12Z NAM
IS MUCH LATER WITH THE BULK OF THE THUNDERSTORM ACTIVITY AFTER 10Z.
I PREFER THE INSTABILITY FORECAST OF THE GFS...BUT THE MODEL MAY BE
TOO AGGRESSIVE WITH THE STORMS TRACKING INTO THE CAPPED ENVIRONMENT
OF SOUTHEAST WASHINGTON. AMENDMENTS ARE LIKELY AS WE CONTINUE TO
MONITOR SATELLITE/RADAR TRENDS. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        64  88  60  82  57  80 /  10  10  10  10  10  10
COEUR D'ALENE  59  87  57  81  55  79 /  20  20  10  10  10  20
PULLMAN        55  87  52  82  51  79 /  30  30  10  10  10  10
LEWISTON       66  94  62  89  61  88 /  30  30  10  10  10  10
COLVILLE       58  94  55  85  54  83 /  20  10  10  20  20  30
SANDPOINT      55  84  54  80  53  77 /  20  20  10  10  10  20
KELLOGG        60  83  56  79  54  77 /  30  20  20  10  10  10
MOSES LAKE     61  93  60  87  58  85 /  10  10   0   0   0  10
WENATCHEE      67  91  65  84  62  83 /  10  10   0  10  10  10
OMAK           60  93  59  86  56  85 /  20  10   0  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 5, 5:38 AM PDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
538 AM PDT THU AUG 5 2010

IDZ001>004-026-027-WAZ031>038-041>044-061245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
538 AM PDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Washington, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.